Montana, 2005

High Wind in Montana, September 29, 2005

September 29, 2005 · NWS TFX · 2 events in 2 counties and zones

A high wind event occurred during the morning and early afternoon hours of the 29th along the Rocky Mountain Front. Reported wind speeds include: a gust to 93 mph at St.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A high wind event occurred during the morning and early afternoon hours of the 29th along the Rocky Mountain Front. Reported wind speeds include: a gust to 93 mph at St. Mary 13W and a gust to 65 mph at Augusta 25WNW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 28, 9:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 28, 9:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1020 PM MDT WED SEP 28 2005

UPDATED AVIATION SECTION

.UPDATE...

UPDATE TO TONIGHT...WATER VAPOR IMAGERY INDICATES A FLAT WESTERLY
UPPER LEVEL FLOW OVER MONTANA WITH A STRONG JET PUNCHING INTO
BRITISH COLUMBIA. 00Z RAOBS OVER THE PACIFIC NORTHWEST ALSO INDICATE
A STRONG MIDDLE LEVEL JET ENTERING THE REGION. MODELS PROG THIS
FEATURE TO REACH THE ROCKY MOUNTAIN FRONT AFTER 06Z. WITH BOTH THE
00Z NAM AND 18Z GFS INDICATING WINDS OVER 50 KNOTS AT 700
MB...CURRENT HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT LOOKS
GOOD. THE STRONGER WINDS WILL TAKE A LITTLE LONGER TO KICK IN OVER
EASTERN GLACIER COUNTY...WITH SOME MIXING NEEDED TO REALLY MIX DOWN
STRONGER MOMENTUMS. WILL LEAVE WARNING AS IS FOR NOW AS HIGH WIND
CRITERIA WILL STILL BE MET LATER TOMORROW MORNING. WINDS WERE
ADJUSTED TO ACCOUNT FOR ABOVE THINKING. WITH WINDS GENERALLY
INCREASING THROUGHOUT THE NIGHT ACROSS CENTRAL MONTANA...
TEMPERATURES WILL BE SLOW TO FALL. WITH TEMPERATURES OVER MOST AREAS
STILL IN THE MIDDLE TO UPPER 50S...WILL RAISE OVERNIGHT LOWS. IN
CONTRAST...I HAVE TWEAKED THE OVERNIGHT LOW IN HELENA DOWN AS WINDS
WILL REMAIN LIGHT. SKY GRIDS WERE ALSO ADJUSTED BASED ON LATEST
SATELLITE IMAGERY. SCHAUMANN

&&

.PREV DISCUSSION... (ISSUED 535 PM MDT WED SEP 28 2005)

DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE CONTINUES TO BE
FLATTEN BY UPPER LEVEL SHORT WAVE TONIGHT. UPPER LEVEL JET SAGS
DOWN OVER AREA THURSDAY AS SURFACE TROUGH STRENGTHENS DOWN THE
ROCKY MOUNTAIN FRONT. VERY WINDY CONDITIONS ON TRACK FOR THE ROCKY
MOUNTAIN FRONT AS WELL AS ADJACENT PLAINS. PRECIPITATION WILL BE
CONTAINED OVER THE NORTHERN MOUNTAINS THURSDAY AFTERNOON AND
EVENING SPREADING SLOWLY OVER THE PLAINS. AMOUNTS WILL BE LIMITED
DUE TO THE WINDS. TEMPERATURES WILL BE WARMER TONIGHT THROUGH
THURSDAY NIGHT. A SURFACE LOW WITH ASSOCIATED COLD FRONT TO MOVE
DOWN FROM CANADA FRIDAY AND FRIDAY NIGHT FOR A BETTER CHANCE OF
PRECIPITATION AND COOLER TEMPERATURES. CAMP

SATURDAY THROUGH WEDNESDAY...UNCERTAINTY IN THE EXTENDED FORECAST
DUE TO MODEL INCONSISTENCIES...THOUGH IT DOES APPEAR THE MODELS ARE
STARTING TO COME TOGETHER. MODERATE SOUTHWEST FLOW ALOFT OVER THE
CWA ON SATURDAY AS A BROAD UPPER TROUGH TO THE WEST DEEPENS AND
MOVES EASTWARD. WITH ABUNDANT ENERGY AND GOOD PACIFIC MOISTURE FEED
IT IS DIFFICULT TO TIME AND POSITION POPS. HAVE GONE WITH SOMEWHAT
OF A BROADBRUSH THROUGH SUNDAY NIGHT WITH SLIGHTLY HIGHER POPS OVER
THE MOUNTAINS. PRECIPITATION MAY CONTINUE OVER THE PLAINS INTO
MONDAY NIGHT BUT AT THIS TIME WILL LEAVE IT BE WITH WESTERN POPS
ONLY AND SEE HOW THINGS LOOK WITH ANOTHER MODEL RUN. WINDS WILL BE
BREEZY IN PLACES WITH THE STRONG FLOW ALOFT MIXING DOWN. LATEST
MODEL RUNS HAVE TROUGH MOVING THROUGH THE CWA QUICKLY...OFF TO OUR
EAST BY TUESDAY NIGHT. ANOTHER TROUGH COMES QUICK ON ITS HEELS. HAVE
NOT CHANGED THE LATE PORTIONS OF THE EXTENDED. THOMSON

&&

.AVIATION...
UPDATED 0420Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE ROUTES DURING THE NEXT 24
HOURS. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHERN BRITISH
COLUMBIA AND ALBERTA. THIS WILL CAUSE SURFACE WINDS TO INCREASE.
WINDS ALONG THE EASTERN SLOPES OF THE NORTHERN ROCKIES WILL INCREASE
TO 20 TO 30 KTS WITH GUSTS TO ABOVE 50 KTS BY MID-DAY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  48  77  50  75 /   0   0   0  10
CTB  49  72  48  69 /   0   0   0  20
HLN  40  77  45  76 /   0   0   0  10
BZN  35  79  43  79 /   0   0   0   0
WEY  26  67  31  68 /   0   0   0   0
DLN  36  77  42  70 /   0   0   0  10
HVR  45  77  49  75 /   0   0   0   0
LWT  44  78  49  75 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 AM THURSDAY TO 6 PM FRIDAY FOR MTZ009-
MTZ010-MTZ046-MTZ048-MTZ049.

HIGH WIND WATCH FROM 6 PM THURSDAY TO 6 PM FRIDAY FOR MTZ011-
MTZ012-MTZ013-MTZ044-MTZ045-MTZ047-MTZ050-MTZ051.

&&

SHORT TERM...SCHAUMANN/CAMP
LONG TERM...THOMSON
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 28, 4:04 AM MST, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
504 AM MDT WED SEP 28 2005

MTZ009-010-046-048-049-291115-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
504 AM MDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING STARTS TONIGHT AT 3 AM. REFER TO GTFNPWTFX FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HIGH WIND WARNING CONTINUES THROUGH FRIDAY. REFER TO GTFNPWTFX
FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>013-044-045-047-050-051-291115-
HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-
504 AM MDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY NIGHT THROUGH FRIDAY
AND FRIDAY NIGHT. REFER TO GTFNPWTFX FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-291115-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
504 AM MDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
September 29, 12:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Southern Rocky Mountain Front

When
September 29, 7:25 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476393, 5476394.